Alert archive / Florida / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 32, NWS Miami, FL

May 15, 2006Broward County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 15, 2006, 6:28 PM EDT for Broward County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2006, 6:28 PM EDT (22:28 UTC)
Expired
May 15, 2006, 6:53 PM EDT
In force
25 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Broward County, FL

The radar

The Miami radar (KAMX), 62 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 10.5 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2006-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2006-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 152230
SVRMFL
FLC011-152330-
/O.NEW.KMFL.SV.W.0032.060515T2228Z-060515T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
628 PM EDT MON MAY 15 2006

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BROWARD COUNTY IN SOUTH FLORIDA.

* UNTIL 730 PM EDT

* AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  RAPIDLY DEVELOPING SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR INTERSECTION I-75 AND U.S. 27...OR NEAR WESTON...AND
  MOVING NORTHEAST AT 30 MPH.

* THE STORM WILL AFFECT...
  INTERSECTION I-75 AND U.S. 27 BY 630 PM EDT.
  SAWGRASS MILLS MALL BY 635 PM EDT.
  SUNRISE BY 640 PM EDT.
  TAMARAC BY 645 PM EDT.
  CORAL SPRINGS BY 650 PM EDT.
  MARGATE BY 655 PM EDT.


LAT...LON 2616 8055 2603 8047 2619 8016 2632 8026

$$
KOB
1 follow-up statement
000
WWUS52 KMFL 152253
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
650 PM EDT MON MAY 15 2006

FLC011-152300-
/O.CAN.KMFL.SV.W.0032.000000T0000Z-060515T2330Z/
BROWARD FL-
650 PM EDT MON MAY 15 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BROWARD COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE STORM THAT PROMPTED
THE WARNING HAS WEAKENED AND IS NO LONGER A THREAT...THUS THE 
WARNING HAS BEEN CANCELLED. HOWEVER...THE STORM LOCATED NEAR TAMARAC 
WAS STILL CAPABLE OF PRODUCING SOME SMALL HAIL ALONG WITH GUSTY 
WINDS TO 30 MPH AND VERY HEAVY RAINFALL. ADDITIONAL STORMS ARE STILL 
ANTICIPATED UNTIL LATER THIS EVENING CAPABLE OF PRODUCING OCCASIONAL 
LIGHTNING AND LOCALLY HEAVY RAINFALL.

LAT...LON 2616 8055 2603 8047 2619 8016 2632 8026

$$

KOB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:52 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, May 15, 2:52 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
252 PM EDT MON MAY 15 2006

.DISCUSSION...POTENT STORMS FIRED UP RAPIDLY OVER THE EAST COAST
METRO AREAS AS EXPECTED. HAIL UP TO QUARTER AND GOLF BALL SIZE
ALREADY REPORTED. ACTIVITY LIKELY TO PERSIST FOR A FEW MORE HOURS.
SOME REDEVELOPMENT TO THE WEST A GOOD POSSIBILITY. MOS GUIDANCE
CONTINUES VERY WET NEXT THREE PERIODS. FORECASTS WILL REFLECT THIS
WITH 60 TO 80 POPS MOST AREAS THROUGH TUESDAY NIGHT. GFS CONTINUES
TO PRODUCE SOME ODD FEATURES ACROSS THE AREA IN THE SHORTER
TERM...UNDOUBTEDLY DUE TO CONVECTIVE FEEDBACK. NAM PRODUCING
BETTER GUIDANCE. APPROACHING COLD FRONT SHOULD STALL ACROSS SOUTH
FLORIDA LATE TUESDAY INTO TUESDAY NIGHT THEN MOVE OFF THE FLORIDA
PENINSULA WEDNESDAY. RESPECTABLE UPPER DYNAMICS ACROSS SOUTH
FLORIDA TUESDAY MAY HELP PRODUCE A FEW STRONG STORMS...ONLY
PROBLEM BEING LACK OF INSTABILITY. WILL WATCH.
OTHERWISE...IMPULSES MOVING WEST TO EAST OVER THE STALLED FRONT
WILL KEEP RAIN COMING THROUGH EARLY WEDNESDAY. HIGH PRESSURE WILL
BUILD INTO THE AREA THE REMAINDER OF THE WEEK WITH ANOTHER SHOT OF
LATE SEASON COOLER AIR ON TAP.

&&

.MARINE...WINDS AND SEAS WILL REMAIN GENERALLY QUIET. NORTHERLY
FLOW INCREASING BEHIND THE COLD FRONT WEDNESDAY WILL PRODUCE SEAS
UP TO 6 FEET IN THE GULF STREAM. WINDS AND SEAS AHEAD OF THE FRONT
WILL OCCASIONALLY BE HIGHER NEAR THUNDERSTORMS.

&&

.FIRE WEATHER...NO PROBLEMS FORESEEN THROUGH WEDNESDAY WITH
MOISTURE REMAINING HIGH. WILL SEE DRIER AIR THURSDAY AND FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  66  82  70  83 /  70  70  80  30
FORT LAUDERDALE  70  80  70  84 /  70  70  80  40
MIAMI            71  82  70  85 /  70  70  80  40
NAPLES           69  82  68  81 /  70  80  70  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 15, 10:43 AM EDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1043 AM EDT MON MAY 15 2006

FLZ063-066>075-161445-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
1039 AM EDT MON MAY 15 2006

...SCATTERED THUNDERSTORMS, SOME STRONG, EXPECTED THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: INCREASING LOW LEVEL MOISTURE, STRONG DIURNAL
HEATING, SEA BREEZE CONVERGENCE AND UNSTABLE ATMOSPHERIC
CONDITIONS WILL LEAD TO SCATTERED THUNDERSTORMS THIS AFTERNOON.
THE STORMS WILL DEVELOP OVER INTERIOR SECTIONS OF SOUTH FLORIDA
AND THEN MOVE EASTWARD UNDER A WEST TO SOUTHWEST STEERING FLOW. A
FEW OF THESE STORMS COULD BECOME STRONG, ESPECIALLY ACROSS BROWARD
AND PALM BEACH COUNTIES AS SEA AND LAKE OKEECHOBEE BREEZES
INTERACT. EXPECT FREQUENT LIGHTNING, WIND GUSTS TO 50 MPH OR HIGHER,
LOCALLY HEAVY DOWNPOURS AND LARGE HAIL POSSIBLE WITH THE STRONGEST
STORMS. FUNNEL CLOUDS ARE ALSO POSSIBLE, ESPECIALLY ALONG THE
EAST COAST AND NEAR LAKE OKEECHOBEE DUE TO SEA/LAKE BREEZES AND
OUTFLOW BOUNDARIES INTERACTION.

FLOODING: PONDING OF WATER ON ROADS AND POORLY DRAINED AREAS IS
POSSIBLE WITH THE HEAVIEST SHOWERS AND STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE SOUTH THROUGH SOUTH FLORIDA TUESDAY THROUGH
WEDNESDAY. STRONG UPPER LEVEL WINDS ASSOCIATED WITH A VIGOROUS
UPPER LEVEL TROUGH COUPLED WITH LOW LEVEL CONVERGENCE ALONG THE
FRONTAL BOUNDARY WILL PROVIDE AMPLE SUPPORT FOR NUMEROUS
THUNDERSTORMS ACROSS THE AREA. ALTHOUGH A FEW OF THESE STORMS
COULD BE STRONG WITH WIND GUSTS TO 50 MPH AND SMALL HAIL, THE
MAIN THREAT WILL BE THE POTENTIAL FOR VERY HEAVY RAIN AND LOCALIZED
FLOODING.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

In the hours before

Local storm report, May 15, 3:51 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
351 PM EDT MON MAY 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     TSTM WND GST     OPA-LOCKA               25.90N 80.26W
05/15/2006  M61.00 MPH       MIAMI-DADE         FL   ASOS

            61 MPH WIND GUST MEASURED AT OPA LOCKA AIRPORT

0325 PM     TSTM WND DMG     CAROL CITY              25.94N 80.26W
05/15/2006                   MIAMI-DADE         FL   PUBLIC

            TREES DOWN NEAR NW 42 AVE AND NW 184 ST. REPORT RELAYED
            BY CBS-4.

&&

MOLLEDA
Special weather statement, May 15, 4:01 PM EDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
401 PM EDT MON MAY 15 2006

FLZ074-152100-
DADE METROPOLITAN-
401 PM EDT MON MAY 15 2006

AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTH MIAMI BEACH TO
MIAMI SPRINGS MOVING EAST AROUND 5 MPH. REPORTS FROM ACROSS THE AREA
AND DOPPLER RADAR INDICATE THAT THE STORMS KEEP REDEVELOPING ACROSS
THE SAME AREA FROM HOLLYWOOD SOUTHWEST TO MIAMI LAKES AND ARE
CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS IN EXCESS OF 45 MPH.
URBAN FLOODING IS ALSO IN CONCERN WITH THESE STORMS. RESIDENTS ARE
ADVISED TO REMAIN ON THE ALERT IN CASE NEW WARNINGS BECOME NECESSARY.

PS
Special weather statement, May 15, 4:24 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
424 PM EDT MON MAY 15 2006

FLZ067-068-072-152100-
BROWARD METROPOLITAN-PALM BEACH EASTERN-PALM BEACH WESTERN-
424 PM EDT MON MAY 15 2006

...STORMS DEVELOPING OVER RURAL SOUTH CENTRAL PALM BEACH COUNTY...

AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER 8 MILES NORTHWEST OF
PARKLAND...OR 9 MILES NORTHWEST OF CORAL SPRINGS. THESE STORMS WERE
MOVING NORTHEAST AT 20 MPH.

EXPECT FREQUENT LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...
AND TORRENTIAL DOWNPOURS. A WARNING WILL BE ISSUED IF THIS
THUNDERSTORM ACTIVITY STRENGTHENS.

FOR ADDITIONAL INFORMATION VISIT THE MIAMI NATIONAL WEATHER SERVICE
WEBSITE AT MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR
WEBSITE AT ELTIEMPOENMIAMI.INFO.

CHRISTENSEN
Local storm report, May 15, 4:43 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
443 PM EDT MON MAY 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             HIALEAH                 25.86N 80.29W
05/15/2006  E1.75 INCH       MIAMI-DADE         FL   PUBLIC

            GOLF BALL SIZE HAIL AND TREES DOWN NEAR INTERSECTION OF
            OKEECHOBEE ROAD AND PALMETTO EXPRESSWAY.

&&

BRABNDER
Local storm report, May 15, 5:38 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
538 PM EDT MON MAY 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             DORAL                   25.84N 80.36W
05/15/2006  E0.88 INCH       MIAMI-DADE         FL   NWS EMPLOYEE

0510 PM     HAIL             DORAL                   25.84N 80.36W
05/15/2006  E0.75 INCH       MIAMI-DADE         FL   NWS EMPLOYEE

            REPORTED AT TURNPIKE AND NW 41 ST

0515 PM     TSTM WND GST     DORAL                   25.84N 80.36W
05/15/2006  E60.00 MPH       MIAMI-DADE         FL   NWS EMPLOYEE

            ESTIMATED 60 MPH WINDS WITH TREES DOWN

0524 PM     HAIL             DORAL                   25.84N 80.36W
05/15/2006  E0.88 INCH       MIAMI-DADE         FL   PUBLIC

            NICKEL SIZE HAIL REPORTED BY FORMER NWS EMPLOYEE ON
            TURNPIKE BETWEEN 836 AND NW 41 ST

&&

MOLLEDA
Local storm report, May 15, 5:58 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
558 PM EDT MON MAY 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             2 E CAROL CITY          25.94N 80.23W
05/15/2006  E1.00 INCH       MIAMI-DADE         FL   TRAINED SPOTTER

            ONE INCH HAIL REPORTED NEAR NW 7 AVE AND NW 186 ST

0510 PM     HAIL             MIAMI BEACH             25.81N 80.13W
05/15/2006  E2.00 INCH       MIAMI-DADE         FL   PUBLIC

            2 INCH HAIL REPORTED IN MIAMI BEACH. HAIL LASTED 10
            MINUTES.

&&

MOLLEDA

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 1:59 PM EDTSevere Thunderstorm WarningMFLBroward, Palm Beach47 min
May 15, 2:08 PM EDTSevere Thunderstorm WarningMFLBroward52 min
May 15, 2:17 PM EDTSevere Thunderstorm WarningMFLMiami-Dade43 min
May 15, 2:47 PM EDTSevere Thunderstorm WarningMFLBroward, Miami-Dade58 min
May 15, 2:49 PM EDTSpecial Marine WarningMFL56 min
May 15, 3:19 PM EDTSevere Thunderstorm WarningMFLGlades, Hendry56 min
May 15, 3:45 PM EDTSpecial Marine WarningMFL60 min
May 15, 3:52 PM EDTSpecial Marine WarningMFL53 min
May 15, 4:01 PM EDTSpecial Marine WarningMFL59 min
May 15, 4:12 PM EDTSevere Thunderstorm WarningMFLPalm Beach48 min
May 15, 4:12 PM EDTSevere Thunderstorm WarningMFLMiami-Dade63 min
May 15, 4:52 PM EDTSpecial Marine WarningMFL113 min
May 15, 5:07 PM EDTSpecial Marine WarningMFL53 min
May 15, 5:15 PM EDTSevere Thunderstorm WarningMFLMiami-Dade60 min
May 15, 5:47 PM EDTFlash Flood WarningMFLMiami-Dade118 min
May 15, 6:20 PM EDTSpecial Marine WarningMFL85 min
May 15, 6:38 PM EDTSpecial Marine WarningMFL97 min
May 15, 7:47 PM EDTSevere Thunderstorm WarningMFLMiami-Dade28 min
May 15, 7:58 PM EDTSpecial Marine WarningMFL92 min

Nearby

Severe Thunderstorm Warnings in Florida, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.